Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Lupus. 2008 Feb;17(2):132-4. doi: 10.1177/0961203307085255.

Azathioprine-induced fatal myelosuppression in systemic lupus erythematosus patient carrying TPMT*3C polymorphism.

Author information

  • 1Lupus Research Unit, Department of Medicine, Faculty of Medicine, Khon Kaen University, Khon Kaen 40002, Thailand..

Abstract

Azathioprine (AZA) is a commonly used immunosuppressant for systemic lupus erythematosus (SLE). Myelosuppression is a serious adverse reaction due to AZA and its metabolites. Thiopurine S-methyltransferase (TPMT) is the rate-limiting enzyme. Variations of TPMT enzyme activity may be responsible for myelosuppression. However, a correlation between certain mutant alleles of low TPMT enzyme activity and myelotoxicity has also been suggested as a factor. We describe herein a case of AZA-induced severe myelosuppression associated with TPMT*3C heterozygous mutant allele in a SLE patient. The patient presented with pancytopenia, sepsis, typhlitis and disseminated intravascular coagulopathy after a short period of AZA therapy. The patient had low TPMT activity and TPMT*3C genotype. Measurement of TPMT activity and determination of TPMT variant allele may identify patients at risk for AZA-induced myelosuppression.

PMID:
18250137
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk